Texas, 2012

Drought in Texas, August 7 to 31, 2012

August 7 to 31, 2012 · NWS BRO · 1 event in 1 county or zone

After periodic help from thunderstorms which either formed along or near the Rio Grande in the Starr and Zapata area, or drifted south from the ranchlands of Jim Hogg County in July, little to no rain fell in August across eastern Starr County and Severe Drought returned during the first week of the month with Extreme Drought arriving toward month's end.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

After periodic help from thunderstorms which either formed along or near the Rio Grande in the Starr and Zapata area, or drifted south from the ranchlands of Jim Hogg County in July, little to no rain fell in August across eastern Starr County and Severe Drought returned during the first week of the month with Extreme Drought arriving toward month's end.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 6, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Aug 6, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 AM CDT TUE AUG 7 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR CONDITIONS CURRENTLY PREVAIL ACROSS ALL AREAS OF
DEEP SOUTH TEXAS. AN UPPER LOW IS NOTED SOUTH OF BROWNSVILLE OVER
THE SW GULF OF MEXICO. CONVECTION IS REFORMING OVER THE GULF WITH
ADDITIONAL DEVELOPMENT TOWARDS SUNRISE NEAR THE LOWER TEXAS COAST
AND POSSIBLY NEAR KBRO. CONVECTION IS THEN EXPECTED TO DEVELOP
INLAND LATER TODAY AS DAYTIME HEATING COMMENCES. CONVECTION SHOULD
BE ISOLATED TO SCATTERED WITH MOST BEING CIRCUMNAVIGABLE. OVERALL,
VFR CONDITIONS TO CONTINUE WITH BRIEF PERIODS OF MVFR IN AND NEAR
ANY CONVECTION. SOUTHEAST TO EAST WINDS TO REMAIN LIGHT.

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT MON AUG 6 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...EARLIER CONVECTION ACROSS THE CWA SPARKED BY THE SEA
BREEZE AND OUTFLOW BOUNDARIES HAS DIMINISHED GREATLY WITH ONLY A
FEW SHOWERS STILL LINGERING ACROSS SOUTHERN HIDALGO COUNTY. SOUTH
OF THE RIO GRANDE HOWEVER...CONVECTION IS STILL ONGOING...BUT DO
NOT EXPECT IT TO MOVE NORTH. VFR CONDITIONS WILL PREVAIL THROUGH
THE PERIOD...WITH LIGHT SOUTHEASTERLY WINDS DURING THE OVERNIGHT
HOURS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON HOURS TUESDAY...BUT DO NOT EXPECT COVERAGE TO BE
WIDESPREAD.

PREV DISCUSSION... /ISSUED 156 PM CDT MON AUG 6 2012/

SHORT TERM /NOW THROUGH TUESDAY NIGHT/...SEABREEZE HAS BEGUN SLOWLY
DRIFTING WESTWARD THIS AFTERNOON. COLLIDING BOUNDARIES HAVE STALLED
A THUNDERSTORM OVER SOUTH BROWNSVILLE. THE AIRPORT HAS RECEIVED 2.5
INCHES OF RAIN SINCE NOON...BREAKING THE OLD DAILY RECORD OF 1.23
INCHES. PLEASE AVOID ALL AREAS OF STREET FLOODING IN SOUTH
BROWNSVILLE. OUTFLOW AND SEABREEZE ORIENTED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DRIFT INLAND THIS AFTERNOON...BEFORE
DISSIPATING AFTER SUNSET. CLEAR SKIES AND CALM WINDS EXPECTED
OVERNIGHT. ANOTHER ROUND OF SEABREEZE THUNDERSTORMS EXPECTED
TOMORROW WITH WEAK MIDLEVEL TROUGH DRIFTING WWD OVERHEAD...BUT MAY
BE SLIGHTLY MORE ISOLATED WITH A SLIGHT REDUCTION OF MOISTURE IN THE
VICINITY.

LONG TERM /WEDNESDAY THROUGH MONDAY/...500MB RIDGE ACROSS THE
SOUTHWEST AND SOUTH CENTRAL UNITED STATED WEDNESDAY IS NOT
EXPECTED NOT TO MOVE MUCH THROUGH THE REST OF THE WEEK AS THE
TROUGH CONTINUES TO DEVELOP ACROSS THE EASTERN UNITED STATES. OF
COURSE...TROPICAL STORM ERNESTO WILL BE TOO FAR SOUTH AND WEST AND
MISS THE TROUGH AS IT MOVES ACROSS THE YUCATAN PENINSULA INTO THE
EXTREME SOUTHERN BAY OF CAMPECHE THURSDAY INTO FRIDAY PER THE
LATEST FORECAST FROM NHC. SUBSIDENCE WILL INCREASE ACROSS SOUTH
TEXAS WEDNESDAY BEFORE TROPICAL MOISTURE INCREASES ACROSS THE
WESTERN GULF OF MEXICO AND MOVES INTO NORTHEAST MEXICO AND THE RIO
GRANDE VALLEY THURSDAY INTO FRIDAY. WILL KEEP RAIN CHANCES LOW
WITH THE HOPE THAT A FAR OUTER RAIN BAND FROM ERNESTO MIGHT REACH
THE AREA. OTHERWISE...THE SEABREEZE FRONT WILL HAVE TO DO ALL THE
WORK IN THE AFTERNOON. A WEAK FRONTAL BOUNDARY IS PROGGED TO MOVE
INTO NORTH CENTRAL TX FRIDAY AND MOISTURE...MOSTLY TROPICAL...MAY
POOL ACROSS SOUTH TX THROUGH THE WEEKEND INTO EARLY NEXT WEEK
PROVIDING AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH THE REST OF THE FORECAST PERIOD.

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...CONTINUED TRANQUIL MARINE
CONDITIONS THROUGH 36 HOURS AS SFC HIGH PRESSURE DOMINATES THE
WESTERN GULF. WINDS WILL BE L/V OVERNIGHT...RUNNING SE 5 TO 10KTS
DURING THE DAY. SEAS REMAIN 2 FEET OR LESS WITH MINIMAL AGITATION.
AREAS OF SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED LATE TONIGHT
INTO TOMORROW MORNING. EXPECT BRIEF CLOUD TO SFC
LIGHTNING...DOWNPOURS AND VARIABLY GUSTY WINDS.

WEDNESDAY THROUGH SATURDAY...LIGHT EAST WINDS WILL PREVAIL ACROSS
THE COASTAL WATERS WEDNESDAY AND POSSIBLY BACK TO THE NORTHEAST
THURSDAY AS TROPICAL STORM ERNESTO MAKES ITS WAY INTO THE EXTREME
SOUTHERN PORTIONS OF THE BAY OF CAMPECHE THURSDAY. LIGHT EAST
WINDS SHOULD PREVAIL ACROSS THE NORTHWEST GULF OF MEXICO THROUGH
THE REST OF THE WEEK INTO THE WEEKEND AS ERNESTO IS FORECASTED TO
REMAIN WELL TO THE SOUTH OF THE LOWER TEXAS COAST. HOWEVER...SOME
SWELLS FROM ERNESTO MAY REACH THE COASTAL WATERS LATE THURSDAY
INTO FRIDAY AND SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THE
OFFSHORE WATERS ON FRIDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/54
Hazardous weather outlook, Aug 6, 4:27 AM CST, 19 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
527 AM CDT MON AUG 6 2012

TXZ248>257-071030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
527 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-071030-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
527 AM CDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE THURSDAY AND FRIDAY
IF SWELLS GENERATED FROM TROPICAL STORM ERNESTO WORK THEIR WAY
TOWARDS SOUTH PADRE ISLAND. THERE IS SLIGHT RISK OF SEAS NEARING 7
FEET IN THE FAR OFFSHORE WATERS LATE THURSDAY INTO FRIDAY WHICH
MIGHT WARRANT A SMALL CRAFT ADVISORY FOR SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Starr

When
August 7, 12:00 AM CST to August 31, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

While decent July and periodic August rainfall drifted from Jim Hogg into west central Starr County at times, little to no rain fell in eastern Starr County through August, and temporary drought relief faded to Severe (D2) levels by the 7th, and deteriorated further to Extreme (D3) levels by month's end.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411306.